O4 Dynamic Alert
Medically Approved

Your medications in summer

Woman sitting on the floor drinking water

Did you know that your prescription medications might affect you differently when the temperature rises? Here’s exactly what you need to know so that your symptoms stay in check.

Feeling a little more sensitive to the heat this summer? It could be your medications. Some common ones can have different side effects when it’s hot outside, says Savitha Vivian, PharmD. She’s the senior vice president of clinical formulary for OptumRx®. But that doesn’t mean you’re doomed to spending the season indoors. You just need to be a little proactive and keep an eye out for new symptoms.

Here are the top three medication side effects to watch for in summer.

1. Dehydration

When your body doesn’t have enough water, you can become dehydrated. And some medications such as diuretics reduce your fluid levels.1 (They’re often given for high blood pressure.)

“With heat, the dehydrating effect of some medications can be intensified. You may be losing more fluids than you think,” says Vivian. So you may need to drink more water than usual.

You’ll also need more water if you take laxatives, adds Vivian. They increase water loss, too.

Other medications that can increase dehydration or symptoms of dehydration:

  • Certain medications for type 2 diabetes (Invokana®, Farxiga® and Jardiance®)
  • Pain relievers with caffeine (Excedrin Migraine® or Midol®)
  • Autoimmune medications such as Otezla®
  • Bipolar disorder medications such as lithium, which can increase the urge to pee
  • Allergy medications, which cause dry mouth and eyes

Prevention tip: The easiest way to prevent dehydration is to simply drink more water, says Vivian. And eat more fruits and vegetables, which are also high in water.

Need to see a doctor as soon as today? Schedule a virtual visit with an Optum provider now — no insurance required. Book now.

2. Heat exhaustion

When it’s hot and humid, your body sweats to cool you down, Vivian says. But some medications might get in the way of that process. If it lasts too long, you can get heat exhaustion. Early symptoms include headache, nausea, trouble concentrating, lightheadedness, and feeling tired and weak.

You can’t always tell when your body is getting too hot. But if you have any of these signs, it’s time to get out of the heat, says Vivian.

Medications that might put you at risk of heat exhaustion include:

  • Blood pressure medications such as beta-blockers, which reduce blood flow to your skin, making it harder to cool down
  • Certain mental health medications such as Haldol®, which can block signals that you’re getting too hot
  • Some antihistamine allergy medications, which can reduce sweating
  • Decongestants, which can decrease blood flow to your skin

Prevention tip: A few smart habits can help keep you safe. Skip hard physical activity in high heat. Drink plenty of water. Wear light, loose-fitting clothes. And stay indoors or in shaded areas when it’s very hot.

Pharmacist wearing a head scarf organizing medication
Save up to 80% on your medications

Get free coupons from Optum Perks — accepted at pharmacies nationwide.

3. Sunburn

Your skin can always benefit from less sun. And if you’re taking certain medications, you’ll want to be extra careful. They can make your skin extra sensitive to sunburns.2

“When you’re taking some meds and you’re in the sun, you might not think you’ll get burned in such a short amount of time, but it can definitely happen,” Vivian says.

And you may get a rash or skin tenderness before a sunburn develops. Here are the most common medications that can make this happen:

Prevention tip: Staying out of the sun, especially during peak hours, is your safest bet. And don’t forget the sunscreen. (Stock up now.)

The bottom line? Paying attention to how you feel can help reduce summer-related side effects, says Vivian. And stay in touch with your doctor or pharmacist — never stop medication without checking in first.

Sources

  1. Nutrients. Effects of drugs and excipients on hydration status. Published March 2019. Accessed May 25, 2022.
  2. Journal of the German Society of Dermatology. Drug-induced photosensitivity: culprit drugs, potential mechanisms and clinical consequences. Published January 2019. Accessed June 13, 2022.
  3. Dermatologic Therapy. Tetracyclines and photosensitive skin reactions: A narrative review. Published July 2021. Accessed May 25, 2022.

© 2022 Optum, Inc. All rights reserved. Do not reproduce, transmit or modify any information or content on this website in any form or by any means without the express written permission of Optum.

The information featured in this site is general in nature. The site provides health information designed to complement your personal health management. It does not provide medical advice or health services and is not meant to replace professional advice or imply coverage of specific clinical services or products. The inclusion of links to other websites does not imply any endorsement of the material on such websites.

Stock photo. Posed by model.